Texas, 2012

Hail and Damaging Winds in Texas, April 14, 2012

April 14, 2012 · NWS AMA · 9 events in 3 counties and zones

Severe thunderstorms developed during the evening hours across much of the eastern and southeastern Texas Panhandle producing hail and damaging thunderstorm wind gusts. There were no reports of injuries or fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed during the evening hours across much of the eastern and southeastern Texas Panhandle producing hail and damaging thunderstorm wind gusts. There were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 14, 7:55 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 14, 7:55 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
855 PM CDT SAT APR 14 2012

.UPDATE...
UPDATE TO ALLOW THE WIND ADVISORY AND RED FLAG WARNING TO EXPIRE AT 9
PM CDT. ALSO WILL UPDATE WINDS AND DEW POINT TEMPERATURES TO REFLECT
CURRENT TRENDS.

JOHNSON
&&

.PREV DISCUSSION... /ISSUED 639 PM CDT SAT APR 14 2012/

AVIATION...
FOR THE 00Z TAFS...THERE COULD BE ISOLATED POCKETS OF MVFR
CONDITIONS WITH BLOWING DUST THROUGH 03Z. OTHERWISE...VFR CONDITIONS
SHOULD CONTINUE THROUGH THE TAF PERIOD. SOUTHWESTERLY WINDS WILL
DECREASE SOME AFTER SUNSET. THEN THE FOCUS SHIFTS TO THE PACIFIC COLD
FRONT THAT WILL LIKELY ARRIVE AT THE TAF SITES AROUND 12-15Z. BEHIND
THE FRONT...WINDS WILL SHIFT TO WESTERLY...AND INCREASE.
HOWEVER...WINDS ARE NOT EXPECTED TO BE AS STRONG AS TODAY.

JOHNSON

PREV DISCUSSION... /ISSUED 534 PM CDT SAT APR 14 2012/

UPDATE...
UPDATE FOR TORNADO WATCH 170 ACROSS THE EASTERN PANHANDLES. DRYLINE
IS MOSTLY EAST OF THE PANHANDLES WITH THE EXCEPTION OF THE
SOUTHEASTERN TEXAS PANHANDLE...BUT COULD SLIDE BACK WEST OVER THE
NEXT FEW HOURS.

JOHNSON

PREV DISCUSSION... /ISSUED 405 PM CDT SAT APR 14 2012/

DISCUSSION...
THROUGH TONIGHT: DRYLINE HAS NOT MIXED AS FAR EAST AS EXPECTED AND IS
CURRENTLY LOCATED FROM NEAR SLAPOUT TO CANADIAN TO CLARENDON. MAY SEE
THE DRYLINE MIX SLIGHTLY FARTHER EAST THROUGH LATE THIS AFTERNOON
BEFORE STALLING OR POSSIBLY EVEN RETREATING SLIGHTLY WEST. AS A
RESULT...KEPT SLIGHT CHANCE OF THUNDERSTORMS THROUGH TONIGHT EAST OF
A LINE FROM FOLLETT TO CLARENDON. COULD SEE ONE OR TWO STORMS
BECOME SEVERE EAST OF THIS LINE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY CONCERN. WEST OF THE DRYLINE...DEEPER MIXING IS
BEGINNING TO WIND INCREASE SPEEDS INTO WIND ADVISORY CRITERIA. HAVE
EVEN SEE SOME BLOWING DUST DEVELOP AT AMARILLO WITHIN THE LAST HOUR.
EXPECT WINDS TO DIMINISH BELOW ADVISORY CRITERIA BY 9 PM...BUT AN
APPROACHING PACIFIC COLD FRONT WILL LIKELY KEEP WINDS IN THE 10 TO 20
MPH RANGE EVEN OVERNIGHT. OVERNIGHT LOWS WILL MEET FROST ADVISORY
CRITERIA IN THE NORTHWEST...BUT WIND SPEEDS ARE EXPECTED TO REMAIN
ABOVE 10 MPH...THEREBY PRECLUDING ANY NEED FOR A FROST ADVISORY.

SUNDAY-SUNDAY NIGHT: MOISTURE IS EXPECTED TO INCREASE BEHIND THE
PACIFIC FRONT WITH A SLIGHT CHANCE FOR SHOWERS DURING THE MORNING
HOURS NORTH AND WEST OF A LINE FROM DALHART TO GUYMON. BY THE
AFTERNOON...WE COULD SEE SOME SHOWERS NORTH AND WEST OF A LINE FROM
ADRIAN TO BEAVER. ANOTHER SHOT OF LIGHT RAIN WILL OCCUR AFTER
MIDNIGHT ACROSS THE NORTHWEST. MUCH COOLER TEMPERATURES ARE EXPECTED
WITH HIGHS IN THE UPPER 50S IN THE NORTHWEST TO NEAR 70 IN THE
SOUTHEAST. WEST AND NORTHWEST WINDS WILL REMAIN BREEZY WITH SPEEDS
BETWEEN 20 AND 30 MPH. THE NORTHWEST AREAS COULD FLIRT WITH FROST
ADVISORY CRITERIA SUNDAY NIGHT AS WINDS WILL DROP UNDER 10 MPH...BUT
CONFIDENCE IS LOW AS INCREASING CLOUD COVER COULD KEEP TEMPERATURES
ABOVE 36F.

MONDAY-MONDAY NIGHT: HIGH TEMPERATURES WILL REBOUND SLIGHTLY...BUT
THEY COULD BE TEMPERED BY EXTENSIVE CLOUD COVER AND PRECIPITATION.
THERE WILL BE A SLIGHT CHANCE FOR RAIN NORTH OF A LINE FROM ADRIAN TO
CANADIAN DURING THE DAYLIGHT HOURS. FROST POTENTIAL WILL ALSO BE A
CONCERN ACROSS THE NORTHWEST MONDAY NIGHT WITH LIGHT WINDS...CLEARING
SKIES...AND LOW TEMPERATURES AROUND 36F.

TUESDAY-SATURDAY: DRY WESTERLY FLOW ALOFT WILL RETURN TO THE
PANHANDLES TUESDAY AND WEDNESDAY WITH HIGH TEMPERATURES WARMING INTO
THE 70S AND 80S. THE FLOW ALOFT WILL BECOME NORTHWESTERLY ON THURSDAY AS
A SHORTWAVE TROUGH MOVES ACROSS THE CENTRAL PLAINS. HIGH TEMPERATURES
WILL BE VERY WARM AS BREEZY DOWNSLOPING WINDS WARM HIGHS INTO THE 80S
AND POSSIBLY THE 90S. A COLD FRONT WILL SWEEP ACROSS THE AREA
THURSDAY NIGHT WITH COOLER TEMPERATURES EXPECTED TO RETURN ON FRIDAY.
BIG DIFFERENCES ARE NOTED BETWEEN THE GFS AND ECMWF THURSDAY NIGHT
AND FRIDAY WITH RESPECT TO SURFACE AND UPPER AIR FIELDS. THE ECMWF
WOULD FAVOR A CHANCE FOR POST-FRONTAL PRECIPITATION ENTERING THE
NORTHWEST ON THURSDAY NIGHT AND SPREADING ACROSS THE REMAINDER OF THE
AREA FRIDAY. HAVE KEPT PRECIPITATION OUT OF THE FORECAST FOR
NOW...PENDING BETTER AGREEMENT. DRIER AND WARMER CONDITIONS ARE
EXPECTED TO RETURN ON SATURDAY AS UPPER RIDGING BUILDS ACROSS THE REGION.

JACKSON

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS THE SOUTHWEST
TEXAS PANHANDLE UNTIL 9 PM WITH ELEVATED FIRE WEATHER CONDITIONS
ACROSS THE REMAINDER OF THE PANHANDLES UNTIL 9 PM. ELEVATED FIRE
WEATHER CONDITIONS MAY BE POSSIBLE ACROSS THE SOUTHEAST TEXAS
PANHANDLE ON SUNDAY DUE TO RELATIVE HUMIDITY VALUES BETWEEN 15 AND
20 PERCENT ALONG WITH WESTERLY 20-FOOT WINDS BETWEEN 15 AND 20 MPH.
HOWEVER...DUE TO RECENT RAINFALL...CONFIDENCE IN MEETING THESE
CONDITIONS IS CURRENTLY LOW. NO ELEVATED OR CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED ON MONDAY DUE TO 20-FOOT WINDS REMAINING
BELOW 15 MPH. ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ACROSS THE CENTRAL AND WESTERN TEXAS PANHANDLE DUE TO RELATIVE
HUMIDITY VALUES BETWEEN 5 AND 15 PERCENT ALONG WITH SOUTHWESTERLY
20-FOOT WINDS BETWEEN 15 AND 20 MPH.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...DONLEY...
     GRAY...HANSFORD...HARTLEY...HUTCHINSON...MOORE...
     OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: DEAF SMITH...OLDHAM.

OK...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

07/16
Hazardous weather outlook, Apr 14, 8:00 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
900 PM CDT SAT APR 14 2012

OKZ001>003-TXZ001>020-151100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
900 PM CDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS THE
EASTERN TEXAS AND OKLAHOMA PANHANDLES. THE PRIMARY HAZARDS WILL BE
LARGE HAIL AND DAMAGING WINDS THOUGH A TORNADO OR TWO MAY BE
POSSIBLE. A TORNADO WATCH IS IN EFFECT FOR THE EASTERN PANHANDLES
THROUGH 2 AM CDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE EASTERN PANHANDLES THIS
EVENING AND TONIGHT.

JOHNSON

In the hours before

Special weather statement, Apr 14, 3:50 PM CST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
450 PM CDT SAT APR 14 2012

TXZ010-015-142215-
HEMPHILL TX-WHEELER TX-
450 PM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR WHEELER AND HEMPHILL
COUNTIES.

AT 445 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 8 MILES SOUTH OF ALLISON...OR ABOUT
20 MILES NORTH OF SHAMROCK...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SP/EA
Special weather statement, Apr 14, 4:16 PM CST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
516 PM CDT SAT APR 14 2012

TXZ010-142245-
HEMPHILL TX-
516 PM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR HEMPHILL COUNTY.

AT 511 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 16 MILES SOUTH OF CANADIAN...OR
ABOUT 15 MILES EAST OF MIAMI...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SP/EA
Local storm report, Apr 14, 4:50 PM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
550 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     NON-TSTM WND GST 3 SW DALHART            36.03N 102.55W
04/14/2012  M58 MPH          HARTLEY            TX   ASOS

&&

EVENT NUMBER AMA1200251

SFJ
Special weather statement, Apr 14, 5:40 PM CST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT SAT APR 14 2012

OKZ003-150015-
BEAVER OK-
640 PM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR BEAVER COUNTY.

AT 637 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF BEAVER...MOVING
NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SP/EA
Special weather statement, Apr 14, 9:25 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1025 PM CDT SAT APR 14 2012

TXZ014-015-018>020-150400-
DONLEY TX-GRAY TX-WHEELER TX-COLLINGSWORTH TX-ARMSTRONG TX-
1025 PM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1100 PM CDT FOR ARMSTRONG...
COLLINGSWORTH...WHEELER...GRAY AND DONLEY COUNTIES.

AT 1023 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
3 MILES SOUTHWEST OF NEW MOBEETIE TO 25 MILES SOUTHWEST OF LELIA
LAKE...OR ALONG A LINE EXTENDING FROM 16 MILES SOUTHEAST OF MIAMI TO
25 MILES SOUTH OF CLARENDON...MOVING SOUTHEAST AT 45 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SP
Special weather statement, Apr 14, 9:42 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1042 PM CDT SAT APR 14 2012

TXZ005-010-150415-
HEMPHILL TX-LIPSCOMB TX-
1042 PM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1115 PM CDT FOR LIPSCOMB AND
HEMPHILL COUNTIES.

AT 1040 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
13 MILES NORTH OF HIGGINS TO 21 MILES SOUTHWEST OF LAKE MARVIN...OR
ALONG A LINE EXTENDING FROM 17 MILES EAST OF LIPSCOMB TO 17 MILES
EAST OF MIAMI...MOVING EAST AT 45 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

SP

The radar

The Amarillo radar (KAMA), 102 km away, was scanning. The volume nearest the first event began at 03:45 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Gray

When
April 14, 9:45 PM CST to 9:46 PM CST
Where
Gray County, 0.89 mi SE of Mc Lean
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.220, -100.590

Hail, Donley

When
April 14, 9:46 PM CST to 9:47 PM CST
Where
Donley County, 0.89 mi NE of Clarendon
Measured
0.88 in hail
Reported by
Public
Coordinates
34.940, -100.890

Hail, Donley

When
April 14, 9:50 PM CST to 9:51 PM CST
Where
Donley County, 2.99 mi NNW of Lelia Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.940, -100.800

Thunderstorm Wind, Gray

When
April 14, 9:50 PM CST to 9:52 PM CST
Where
Gray County, 2.26 mi E of Mc Lean
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
35.230, -100.560

The McLean Fire Department reported that the thunderstorm wind gusts blew off the roof of a back porch. There were no reports of injuries or fatalities.

Hail, Donley

When
April 14, 9:51 PM CST to 9:52 PM CST
Where
Donley County, 0.57 mi E of Clarendon
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.930, -100.890

Hail, Donley

When
April 14, 10:00 PM CST to 10:01 PM CST
Where
Donley County, 3.96 mi NE of Clarendon
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
34.970, -100.850

Thunderstorm Wind, Donley

When
April 14, 10:00 PM CST to 10:02 PM CST
Where
Donley County, 3.96 mi NE of Clarendon
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.970, -100.850

The Clarendon Fire Department reported small tree limbs blown down by the thunderstorm wind gusts.

Hail, Wheeler

When
April 14, 10:14 PM CST to 10:15 PM CST
Where
Wheeler County, 0.89 mi SW of Wheeler
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
35.440, -100.280

Hail, Wheeler

When
April 14, 10:16 PM CST to 10:17 PM CST
Where
Wheeler County, 0.89 mi SW of Wheeler
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.440, -100.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375817, 375823, 375818, 375825, 375819, 375822, 375824, 375820, 375821.